Illinois, 2004

Hail in Illinois, July 22, 2004

July 22, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 4:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 4:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT THU JUL 22 2004

.DISCUSSION...
HEAT ADVSRY CRITERIA STRUGGLED TO BE MET ACRS CNTRL MO AND ERN
OZARKS THIS AFTN.  SHOWING NO SIGNS OF BEING REACHED...SO WL CANCEL
HEAT ADVSRY ERL FOR THESE AREAS...OTRW...WL ALLOW TO EXPIRE AT 00Z
FOR RMNDR OF ADVSRY...INCL STL METRO AND SWRN IL.

CURRENTLY AND FOR TNGT...NMRS BDRYS EXIST ACRS FA ATTM.  FIRST CAME
THRU MUCH OF FA THIS MRNG FM MCS OVR SRN IA AND RESIDES OVR SERN
MO...WHILE OTRS ARE FEEDING OFF OF CURRENT CONVECTION IN SWRN IL.
STILL ANOTR HAS SETTLED JUST S OF I-70 CORR.  MAIN BDRY/CDFNT STILL
IS TO OUR N IN EXTRM SRN IA. HI LVLS OF MOISTURE/INSTABILITY WL EXIST
ACRS NRN/CNTRL PRTNS OF FA THRU TNGT AND THEREFORE KEY WL BE
IDENTIFYING BDRYS.  BELIEVE THE TWO BDRYS THAT WL PLAY THE BIGGEST
ROLE ARE THE ONE JUST S OF I-70 CORR AND MAIN FNT.  COMBINED WITH
WK UPR LVL DISTURBANCES MOVG THRU LATE TNGT ACRS CNTRL THIRD OF FA...
SAW NO REASON TO DISAGREE WITH LKLY POPS FOR NRN TWO THIRDS OF FA.
RETAINED CHC FOR SRN THIRD.  MOS TEMPS LOOKED IN BALLPARK.

12Z MDLS ADVERTISE W-E ZONAL FLO CONTG ACRS CNTRL CONUS THRU WKND
BFR STG S/WV MOVS INTO AREA ERL NXT WK.  SERIES OF WK S/WVS WL MOV
THRU NXT FEW DAYS...MAINLY DURG FRI...AND THEN AGAIN ACRS SRN FA ON
SAT.  ON SFC FEATURES...CDFNT WL PUSH THRU MOST OF FA TNGT AND THEN
SLOW DOWN ACRS SRN FA FOR FRI BUT EVENTUALLY PUSH THRU.  UNUSUALLY
STG CANADIAN HI PRES WL THEN SLOLY BLD IN FRI NGT THRU THE WKND
DOMINATING THE WX SCENE.  GFS SEEMS TO HV SLGTLY BTR HANDLE ON UPR
LVL DISTURBANCES AND TENDED TO FLW ITS SOLN MORE...WHICH WL KP PCPN
CHCS ACRS CNTRL/SRN PRTNS OF FA LONGER...THRU SAT.

HV REMOVED THUNDER PSBLTYS AFT FRI AFTN AS INSTABILITY RPDLY DECR
AND HI PRES BLDS IN.  FRONTOGENESIS INTERSECTING NRN EDGE OF DP
MOISTURE WAS MAIN RSNG FOR KPG PCPN CHCS THRU FRI NGT/SAT...ESP IN
SRN FA.  OTRW MAIN STORY WL BE UNUSUALLY COOL TEMPS FOR LATE JULY.
MOS SEEMS TO HV GOOD HANDLE ON STRENGTH OF HI PRES...AS CLOSE TO
1030MB HI BLDS SWD TWDS MID MS VLY...AND THEREFORE BOUGHT ITS FCST
OF MID-UPR 50S FOR FRI NGT THRU MON NGT.  IF THIS IS CORRECT...RECORD
LOWS MAY FALL.

FOR THE EXTDD PD (SUN NGT - THU)...MAIN STORY FOR THIS PD WL BE THE
PROLONGED PD OF BLO NORMAL TEMPS...AT THE CLIMATOLOGICALLY HOTTEST
TIME OF THE YR.  ALL MED RANGE MDLS ARE AT A CONSENSUS THAT A LRG
AND UNUSUALLY STG CANADIAN SFC HI PRES WL DOMINATE MUCH OF THE MID
MS VLY THRU WED...WHEN IT WL MOV OFF TO THE E...SIGNALLING A RTRN
TWDS SEASONABLE LATE JULY TEMPS.  MDLS HV BEEN SHOWING THIS FOR SVRL
RUNS NOW AND CAN WITH RSNBL CONFIDENCE FCST THESE COOL TEMPS...CLOSE
TO GFSX MOS VALUES.

THE OTR FCST PROB THIS PD WL BE REX-BLCKD S/WV THAT WL SLOLY MEANDER
ITS WAY THRU THE MID MS VLY DURG THE ERL PART OF THIS PD (SUN NGT
THRU TUE)...EVENTUALLY TURNING NEWD INTO THE GRTLKS RGN BY WED/THU.
INITIAL SFC FNT WHICH PLOWED THRU DAYS BFR WL HV SCOURED OUT MUCH OF
THE MOISTURE...BUT NWRN EXTREMITY OF MOISTURE AT MID LVLS XPCTD TO
LINGER ACRS SRN MO/SRN IL WITH PWATS IN EXCESS OF 1.5.  THIS
MOISTURE MAY PLAY A ROLE IN SHRA DVLPMT SUN NGT THRU TUE ACRS EXTRM
SRN/ERN PRTNS OF FA AS MID LVL S/WV MOVS ACRS FA INTERSECTS WITH
THIS RESIDUAL MOISTURE AND GETS MORE ORGANIZED WITH SFC WAVE DVLPG
ALG FNTL BDRY TO OUR S AND TRACKING NEWD INTO OH VLY.  WHAT DOES
DVLP ON BACKSIDE OF THIS SFC LO...OUR AREA WL BE NEAR THE BACKEDGE
OF...SO FOR NOW ONLY HV SLGT CHC POPS.  INTRSTG TO NOTE THAT MOST
RECENT 12Z GFS RUN IS MORE AGGRESSIVE WITH DVLPG CLOSED LO JUST TO
THE N OF FA ERL NXT WK.  GIVEN THIS IS THE FIRST RUN OF ADVERTISING
THIS...AND CLIMO STGLY AGAINST IT...WL DISREGARD FOR NOW.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVSRY TIL 7 PM FOR STL METRO AREA.
IL...HEAT ADVSRY TIL 7 PM FOR STL METRO AREA AND SOUTHWEST IL.
&&

TES
Hazardous weather outlook, Jul 22, 5:47 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT THU JUL 22 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
647 PM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
NUMEROUS BOUNDARIES WILL INTERSECT HIGH LEVELS OF MOISTURE AND
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS TONIGHT.  DURING THE
EVENING HOURS...INSTABILITY WILL BE HIGH ENOUGH TO ENABLE SOME
STORMS TO REACH SEVERE LIMITS.  PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL.

IN ADDITION...THE TRAINING NATURE OF THUNDERSTORMS NEAR THE
INTERSTATE 70 CORRIDOR THIS EVENING WILL INCREASE THE POTENTIAL FOR
HEAVY RAINFALL AND LOCALIZED FLOODING.  RAINFALL AMOUNTS IN EXCESS
OF 2 INCHES ARE POSSIBLE OVER A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TES

In the hours before

Local storm report, Jul 22, 4:30 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             RICHVIEW                38.38N 89.18W
07/22/2004  0.88 INCH        WASHINGTON         IL   TRAINED SPOTTER

            DIME TO NICKLE SIZE NEARLY COVERING THE GROUND IN
            RICHVIEW.

&&

PRZYBYLINSKI
Local storm report, Jul 22, 4:32 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 S GERMANTOWN          38.49N 89.54W
07/22/2004  0.88 INCH        CLINTON            IL   TRAINED SPOTTER

&&

PRZYBYLINSKI
Local storm report, Jul 22, 5:02 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     RICHVIEW                38.38N 89.18W
07/22/2004                   WASHINGTON         IL   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN IN THE TOWN OF RICHVIEW AT
            522 PM CDT. ONE HOME WAS DAMAGED BY THE TREES.

&&

PRZYBYLINSKI
Local storm report, Jul 22, 5:45 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             4 S GERMANTOWN          38.49N 89.54W
07/22/2004  0.88 INCH        CLINTON            IL   TRAINED SPOTTER

            MEASURED WIND GUSTS OF 60 MPH.

&&

PRZYBYLINSKI
Local storm report, Jul 22, 6:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             BELLEVILLE              38.53N 90.00W
07/22/2004  1.25 INCH        ST. CLAIR          IL   AMATEUR RADIO

            QUARTER TO HALF DOLLAR SIZE HAIL - EAST SIDE OF
            BELLEVILLE.

&&

PRZYBYLINSKI
Local storm report, Jul 22, 6:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT THU JUL 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             BELLEVILLE              38.53N 90.00W
07/22/2004  0.88 INCH        ST. CLAIR          IL   AMATEUR RADIO

            WEST SIDE OF BELLEVILLE EXPERIENCE DIME TO NICKLE SIZE
            HAIL.

&&

PRZYBYLINSKI

The radar

The St Louis radar (KLSX), 61 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
July 22, 6:20 PM CST
Where
St. Clair County, Fairview Hgts
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -90.000

Storm spotters reported nickel size hail in Fairview Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410998.